Akathisia, panic, agoraphobia, and major depression following brief exposure to metoclopramide

Psychopharmacol Bull. Winter 2002;36(1):82-93.

Abstract

Psychiatric complications from nonpsychiatric medications are common. Our understanding of these phenomena is often limited, due to the relative infrequency of their occurrence for individual agents and the complexity of the pharmacological systems involved. This case report presents a patient who developed psychiatric sequelae following the administration of metoclopramide. Akathisia, panic disorder, agoraphobia, and major depressive disorder all developed sequentially after only 2 days of exposure to metoclopramide, leading to months of disability. Dopaminergic blockade was implicated as the precipitating pharmacological event. The pharmacology of benzamides is reviewed, as is the literature concerning benzamide-induced extrapyramidal and psychiatric symptoms. Finally, potential pharmacological mechanisms regarding these complications are discussed, with particular attention to the role of interactions between dopaminergic and serotonergic systems.

Publication types

  • Case Reports

MeSH terms

  • Agoraphobia / chemically induced*
  • Agoraphobia / complications
  • Agoraphobia / psychology
  • Akathisia, Drug-Induced / complications*
  • Akathisia, Drug-Induced / psychology
  • Depressive Disorder / chemically induced*
  • Depressive Disorder / complications
  • Depressive Disorder / psychology
  • Humans
  • Male
  • Metoclopramide / adverse effects*
  • Middle Aged
  • Panic Disorder / chemically induced*
  • Panic Disorder / complications
  • Panic Disorder / psychology
  • Psychiatric Status Rating Scales

Substances

  • Metoclopramide